Alert archive / Michigan / Beach Hazards Statements in 2022
Beach Hazards Statement 18, NWS Gaylord, MI
NWS Gaylord, MI issued this beach hazards statement at Sep 26, 2022, 10:12 PM EDT for Presque Isle County, Michigan. It took effect at Sep 27, 2022, 6:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2022, 10:12 PM EDT (02:12 UTC)
- In effect from
- Sep 27, 2022, 6:00 AM EDT
- Expired
- Sep 27, 2022, 10:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Gaylord, MI
County Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 88 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 2.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
748 WHUS43 KAPX 270212 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 1012 PM EDT Mon Sep 26 2022 MIZ018-271015- /O.NEW.KAPX.BH.S.0018.220927T1000Z-220928T0200Z/ Presque Isle- 1012 PM EDT Mon Sep 26 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...High waves and strong currents leading to dangerous swim conditions. * WHERE...Presque Isle County. * WHEN...From 6 AM EDT Tuesday through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$ MIZ016-020-021-025-026-031-098-099-271015- /O.EXT.KAPX.BH.S.0017.000000T0000Z-220928T0200Z/ Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Manistee- Beaver Island and surrounding islands-Charlevoix- 1012 PM EDT Mon Sep 26 2022 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY EVENING... * WHAT...High waves and strong currents leading to dangerous swim conditions. * WHERE...The Lake Michigan coastline of northwest lower Michigan, including Grand Traverse Bay and Beaver Island. * WHEN...Through Tuesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$ JZ
3 follow-up statements
664 WHUS43 KAPX 270733 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 333 AM EDT Tue Sep 27 2022 MIZ016-020-021-025-026-031-098-099-272100- /O.CON.KAPX.BH.S.0017.000000T0000Z-220928T0200Z/ Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Manistee- Beaver Island and surrounding islands-Charlevoix- 333 AM EDT Tue Sep 27 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High waves and strong currents leading to dangerous swim conditions. * WHERE...The Lake Michigan coastline of northwest lower Michigan, including Grand Traverse Bay and Beaver Island. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$ MIZ018-272100- /O.CON.KAPX.BH.S.0018.220927T1000Z-220928T0200Z/ Presque Isle- 333 AM EDT Tue Sep 27 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High waves and strong currents leading to dangerous swim conditions. * WHERE...Presque Isle County. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$
944 WHUS43 KAPX 271507 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 1107 AM EDT Tue Sep 27 2022 MIZ016-020-021-025-026-031-098-099-272315- /O.CON.KAPX.BH.S.0017.000000T0000Z-220928T0200Z/ Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Manistee- Beaver Island and surrounding islands-Charlevoix- 1107 AM EDT Tue Sep 27 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High waves and strong currents leading to dangerous swim conditions. * WHERE...The Lake Michigan coastline of northwest lower Michigan, including Grand Traverse Bay and Beaver Island. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$ MIZ018-272315- /O.CON.KAPX.BH.S.0018.000000T0000Z-220928T0200Z/ Presque Isle- 1107 AM EDT Tue Sep 27 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High waves and strong currents leading to dangerous swim conditions. * WHERE...Presque Isle County. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$
862 WHUS43 KAPX 271936 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 336 PM EDT Tue Sep 27 2022 MIZ016-020-021-025-026-031-098-099-280200- /O.CON.KAPX.BH.S.0017.000000T0000Z-220928T0200Z/ Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Manistee- Beaver Island and surrounding islands-Charlevoix- 336 PM EDT Tue Sep 27 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High waves and strong currents leading to dangerous swim conditions. * WHERE...The Lake Michigan coastline of northwest lower Michigan, including Grand Traverse Bay and Beaver Island. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$ MIZ018-280200- /O.CON.KAPX.BH.S.0018.000000T0000Z-220928T0200Z/ Presque Isle- 336 PM EDT Tue Sep 27 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High waves and strong currents leading to dangerous swim conditions. * WHERE...Presque Isle County. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 26, 9:39 PM EDT, 33 minutes earlier.
Area forecast discussion, Sep 26, 9:39 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
939 PM EDT Mon Sep 26 2022
.UPDATE...
Issued at 939 PM EDT Mon Sep 26 2022
999mb surface low pressure merrily spinning away just n of Lk
Ontario. Abundant cool air/moisture continues to wrap back into
northern MI, with plenty of clouds and some lake effect/enhanced
rain showers. (There are some breaks in the clouds down toward
Saginaw Bay). Best rainfall coverage and amounts tonight should be
in the tip of the mitt, down toward APN. 0.50 to 1.00" rainfall
amounts should be relatively common, and isolated 1"+ totals are
possible (especially near APN/Rogers).
&&
.NEAR TERM...(Through Tonight)
Issued at 253 PM EDT Mon Sep 26 2022
...More of the Same Tonight...
High Impact Weather...Continued dangerous swimming conditions
along Lake Michigan beaches of northwest lower Michigan.
Persistent pattern with the upper level trough remaining across
the region tonight and beyond (see short term discussion below).
It remains plenty cold enough aloft (850 mb temperatures currently
in the +3 or +4 C range will drop off a bit more down to about +2
C by 12z Tue) leading to excellent over lake instability
(lake/850 mb delta ts in the 15 to 17 degree range) leading to
additional lake effect rain showers. Steering level winds remain
out of the NNW/NW direction. Moisture remains abundant (mean 850-700
mb relative humidity near 90 percent). So widespread shower
coverage expected to continue across adjacent Lake Michigan areas
with scattered to numerous coverage elsewhere. The most rainfall
looks like it will continue to target Leelanau and Kalkaska
counties where an additional inch+ is possible. In addition...weak
waves moving through the trough aloft (evident on water vapor
imagery pinwheeling southwest) should enhance/increase shower
activity at times. Lows tonight in the mid and upper 40s.
&&
.SHORT TERM...(Tuesday through Thursday)
Issued at 253 PM EDT Mon Sep 26 2022
High Impact Weather Potential: Widespread freeze potential
Wednesday night...
Pattern Synopsis/Forecast:
Northwest flow aloft this morning...as vort maxes continue to slog
through anomalous troughing settled over the Great Lakes. 140+kt NNW-
SSE oriented upper level jet max extends along tightening thermal
gradient aloft to our west...with ridging across the western US.
Niblet of energy bowling its way up the Pac NW coast attm as well.
Some steeper lapse rates aloft over the Upper Lakes this
morning...amid some deeper moisture. Surface troughing dropping
through this morning...connected to lingering surface low over
Georgian Bay at 12z...highlights the leading edge of cold advection
aloft...with a cold front to our northwest draping from Hudson Bay
down into the international border area demarcating the subzero air
from the above-zero air. This border follows the BCZ back to the NNW
through Manitoba/Saskatchewan. Cold front at the surface stretches
from New England down into the Gulf Coast and beyond...as T.C. "Ian"
looms just south of Cuba.
Looking ahead...troughing should persist across the region...as
additional niblets drop through the flow into the Great Lakes
through Tuesday. Meanwhile...upstream...niblet currently over the
Pac NW will continue to trek along the periphery of the
ridge...making its way toward the Great Lakes through midweek...as
additional troughing digs into the Pac NW...which suggests some
height rises across the Great Lakes in advance of it going beyond
midweek. Meanwhile (again)...other item to watch will be Ian in the
Caribbean...as it treks northward toward and into the southern US in
the coming days.
Primary Forecast Concerns: Temperatures Wednesday night...Rain
showers through the period...
Anticipate showers should continue into Tuesday and Tuesday
night...as a front drops through, ushering in some even colder air
aloft for Tuesday into Tuesday night. 850mb temps approaching or
dropping below zero suggests continued enhancement of overlake
instability...combined with abundant deeper moisture and some
potential for slightly steeper lapse rates aloft...more favorable
for rainfall production. Additionally...another day of breezy
northwest flow lake convergence should be further enhanced by the
front as it drops in...and winds will shift more northerly behind it
as heights/surface pressures begin to increase. Bottom line...will
look for northwest flow lake effect to continue, becoming somewhat
lake enhanced early Tuesday as deeper synoptic moisture lingers with
the surface boundary dropping through...ultimately shifting to a
more northerly flow regime with time Tuesday night.
As deeper moisture begins to move out Tuesday night into early
Wednesday...inversion heights will fall...turning the event into
more of a pure lake effect regime for its closing hours. Dramatic
height rises Wednesday as subsident side of the upper level jet
slide into the region suggest things will ultimately quiet down with
time Wednesday into Wednesday night. How quickly we clear out will
play a major role in temperatures overnight Wednesday night into
Thursday morning...as anomalous surface high pressure drifts
overhead. Attm...signals point toward dry air advecting in, even in
the boundary layer, from the north late Wednesday afternoon...and
potential for winds to decouple overnight. As things continue to dry
out overnight...air mass looks easily supportive of overnight lows
at least to freezing, and likely colder, particularly in the usual
cold spots...with a likelihood that temps will tank pretty quickly
after sundown Wednesday evening. Clouds should linger longest near
Saginaw Bay...and will have to monitor the Lake Michigan coast for
subtle impacts...but those are details to be sorted out in the
coming hours as we get closer to the event. In the
meantime...another widespread frost/freeze event looks likely...with
ensemble guidance pointing toward temperatures between 28 and 32
F...and greater uncertainty in how much colder it will get below
that. Noting last week's setup wasn't quite as favorable as this
(surface high was just to our south)...may be looking at a more
widespread event than that.
.LONG TERM...(Thursday night through Monday)
Issued at 253 PM EDT Mon Sep 26 2022
High Impact Weather Potential: Minimal attm.
Pattern Synopsis/Forecast:
The overall idea is the same...though there is some uncertainty in
how quickly the niblet moves into our region beyond midweek. Either
way...looks as though surface high pressure holds on across the
northeastern US...as Ian makes its way inland.
Meanwhile...upstream...troughing looks to continue to dig across the
western US into the central US, with additional energy approaching
the western US...and this western/central US troughing potentially
slows down as Ian drifts northward. Meanwhile...in the northern
stream of the flow...troughing sliding down across eastern Canada
will likely linger a BCZ to our north somewhere. Exactly where this
ends up could have impacts on our weather going into the latter half
of the extended...particularly for the eastern UP. Will have to keep
at least half an eye on it, given the tropical system in play.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 735 PM EDT Mon Sep 26 2022
Our wx will be largely unchanged into Tuesday. Plenty of cool and
moist air in the region, resulting in numerous SHRA and relatively
low cigs. MVFR to VFR cigs will be most common, but CIU will be
dealing with patchy IFR cigs this evening. Brief intrusions of
worse conditions are possible with any more vigorous SHRA.
NW to N winds will remain brisk.
&&
.MARINE...
Issued at 253 PM EDT Mon Sep 26 2022
Gusty northwest winds and periods of lake enhanced showers will
continue through Tuesday. Widespread small craft advisory
conditions expected through much of the period. Core of strongest
winds to target areas south of Sleeping Bear Point on northern
Lake Michigan into this evening...producing gale force wind gusts
at times in that region. Winds will begin to slowly subside
Tuesday night into Wednesday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 11 PM EDT this evening for MIZ016-
020-021-025-026-031-098-099.
LH...Small Craft Advisory until midnight EDT Tuesday night for
LHZ345>349.
LM...Small Craft Advisory until midnight EDT Tuesday night for LMZ323-
341-342-344>346.
LS...Small Craft Advisory until midnight EDT Tuesday night for LSZ321-
322.
&&
UPDATE...JZ
NEAR TERM...AJS
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...JZ
MARINE...AJSHazardous weather outlook, Sep 26, 7:52 PM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 752 PM EDT Mon Sep 26 2022 MIZ016>018-020>036-041-042-086>088-095>099-280000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 752 PM EDT Mon Sep 26 2022 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. A high swim risk is expected through this evening across many Lake Michigan beaches of northwest lower Michigan. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A high swim risk is expected again Tuesday on many Lake Michigan beaches of northwest lower Michigan. Widespread frost and/or a hard freeze is likely Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-280000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 752 PM EDT Mon Sep 26 2022 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 3:21 PM EDT | Freeze Watch | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Charlevoix and 19 more | 11 hr |
Nearby
Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.